Missouri, 2003

Hail and Damaging Wind in Missouri, September 26, 2003

September 26, 2003 · NWS EAX · 6 events in 4 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 26, 2:40 AM CST, 11 hours 15 minutes earlier.

Area forecast discussion, Sep 26, 2:40 AM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT FRI SEP 26 2003

SCATTERED SHOWERS AND THUNDERSTORMS IN SOUTHERN CWA THIS MORNING
SHOW THAT WAA IS ALIVE AND WELL.  AMOUNT OF ACTIVITY IS SORT OF
IMPRESSIVE CONSIDERING THE MINIMAL MOISTURE AND DYNAMICS.

AS FRONT APPROACHES...MOISTURE IS ON THE INCREASE WITH SOME DECENT
COMPRESSIONAL WARMING.  BOTH ETA/GFS GET THE FRONT INTO THE NORTHERN
PART OF CWA A LITTLE FASTER THAN CURRENTLY FCST.  SO MAIN CHANGES
THIS ROUND HAVE BEEN TO SPEED FRONT UP A LITTLE AND INCREASE POP
COVERAGE.  UNCLEAR AS TO WHAT CURRENT CONVECTION WILL DO TO OUR
CHANCES OF SEEING STORMS THIS AFTERNOON.  STILL LOOKING AT THE BEST
MOISTURE AND LIFT TO BE IN SOUTHEAST HALF OF CWA...WITH NORTHWEST
CORNER PROBABLY MISSING OUT ENTIRELY.  HAVE EDGED THE CHANCE POPS
FARTHER NORTH TO AN I-35 LINE...DUE TO FASTER FRONT AND 50 DPTS
ALREADY UP TO KMCI.  THINK WAA WILL BE THE INSTIGATOR AHEAD OF THE
FRONT FROM LATE MORNING ON WITH SCATTERED ACTIVITY.  SURFACE LI/S
DROP TO ABOUT -4 AFTER 18Z WITH FRONT...SO MAY SEE SOME STRONGER
STORMS BY LATE AFTERNOON MAINLY SOUTH OF I70.  BEST STORMS PROBABLY
JUST SOUTHEAST OF OUR AREA.   DUE TO A 10 DEG WARMER START THIS
MORNING AND H8 TEMPS NEAR 20...HAVE CONTINUED TO GO ABOVE GUIDANCE
NUMBERS FOR THIS AFTERNOON.

MAINLY JUST TWEAKS FOR THE REST OF THE FORECAST WITH NO MAJOR
CHANGES MADE.

LVQ

345 PM THU...
THE POTENTIAL FOR THUNDERSTORMS ALONG TOMORROWS FRONT IS THE MAIN
CONCERN FOR THIS FORECAST.  UPPER AIR ANALYSIS FROM THIS MORNING
SHOWS A POOL OF LOW LEVEL MOISTURE OVER THE HIGH TEXAS PLAINS UP
THROUGH CENTRAL OKLAHOMA, WITH DEWPOINT TEMPERATURES AT 850 MB AS
HIGH AS 16-18 DEGREES CELSIUS IN WEST TEXAS.  LOW LEVEL SOUTHWEST
FLOW WILL BEGIN OVERNIGHT IN ADVANCE OF OUR NEXT FAST MOVING JET
STREAK IN THE NORTHWEST FLOW.  A FEW WARM ADVECTION THUNDERSTORMS
ARE POSSIBLE OVERNIGHT OVER SOUTHERN PORTIONS OF MISSOURI, BUT
CHANCES NORTH OF FORT SCOTT AND WARSAW ARE SLIM DUE TO A DEEP
MOISTURE AVAILABILITY AND POOR LAPSE RATES.

BY TOMORROW AFTERNOON, THE BEST LOW LEVEL MOISTURE AND SUBSEQUENT
CONVECTIVE INSTABILITY IS FORECAST BY THE ETA AND GFS TO EXTEND FROM
UNIONVILLE TO CHILLICOTHE TO KANSAS CITY BY LATE AFTERNOON.  BETWEEN
THE MODELS, THERE ARE DIFFERENCES IN THE SPEED OF THE FRONT, BUT
CONSIDERING THE VERY FAST FLOW THESE DIFFERENCES ARE MINOR (ON THE
ORDER OF A COUPLE OF HOURS).  I FIND LITTLE REASON TO DISPUTE THE
SPC OUTLOOK FOR LATE IN THE DAY TOMORROW.  STORM COVERAGE WILL
LIKELY BE BETTER BY THE TIME STORMS ORGANIZE OVER CENTRAL AND
SOUTHEAST MISSOURI, SO FOR NOW IVE BOOSTED PRECIPITATION CHANCES TO
30 TO 40 PERCENT WITH THE BEST CHANCES IN THE SEDALIA AND BOONVILLE
AREAS.  EXTREME NORTHWEST MISSOURI MAY MISS OUT ON PRECIPITATION
THIS TIME AROUND SINCE THE MOIST AXIS WILL BE ALIGNED SOUTH OF
INTERSTATE 35.

THE WINDOW OF OPPORTUNITY FOR THUNDERSTORMS WILL BE BRIEF AS THE
FRONT BLOWS THROUGH THE AREA QUICKLY TOMORROW EVENING.  GUSTY WINDS
BEHIND THE FRONT SUGGEST THAT THE WARM NGM GUIDANCE IS THE WAY TO GO
FOR LOW TEMPERATURES SATURDAY MORNING.
KOCH

FOR THE LAST HALF OF THE WEEKEND AND ON INTO THE NEXT WORK WEEK ONLY
MINOR CHANGES WERE MADE. CONTINUITY IN THE MID RANGE MODELS
CONTINUES TO SUGGEST THAT OUR AMPLIFIED PATTERN WILL PERSIST INTO
NEXT WEEK. 00Z/25 GFS HAD BACKED OFF ON THE DEEP EAST CONUS TROUGH
AND PRODUCED A MORE LOCALLY ZONAL FLOW OVER THE FORECAST AREA BY THE
MIDDLE OF NEXT...BUT THE 12Z/25 RUN HAS STARTED TO MOVE BACK IN THE
DIRECTION OF THE AMPLIFIED PATTERN. SO...THE EXPECTATION REMAINS
THAT TEMPS WILL REMAIN ONE TO THREE CATEGORIES BELOW SEASONALLY
NORMAL VALUES THROUGH THE MIDDLE OF NEXT WEEK. I DID THROW IN SOME
SLIGHT CHANCE POPS FOR RAIN THURSDAY AS THE MODELS ARE ALL HINTING
AT ANOTHER FRONTAL PASSAGE WITH SUFFICIENT MOISTURE TO BRING
PRECIP.

CUTTER

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Sep 26, 12:03 PM CST, 1 hour 52 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL WILL
PRIMARILY THREATEN AREAS ALONG AND SOUTH OF A LINE FROM KANSAS CITY
TO CARROLLTON TO PRINCETON THIS AFTERNOON. GENERAL THUNDERSTORMS
WILL BE POSSIBLE OVER THE REMAINDER OF THE OUTLOOK AREA TODAY.

A FAST MOVING COLD FRONT WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY
THIS AFTERNOON.  SHEAR AND INSTABILITY PARAMETERS INDICATE THAT THE
STORMS THAT FORM IN NORTH CENTRAL MISSOURI COULD BEGIN LIFE AS
SUPERCELL THUNDERSTORMS PRESENTING THE POSSIBILITY OF STRONG
WINDS...LARGE HAIL...AND ISOLATED TORNADOS. AS THE FRONT PUSHES
SOUTH...AND THE STORMS MATURE...THEY ARE EXPECTED TO FORM SQUALL
LINES FROM CENTRAL MISSOURI EAST...CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
FROM CENTRAL MISSOURI BACK THROUGH EAST CENTRAL KANSAS WITH AN
ATTENDANT THREAT OF LARGE HAIL AND DAMAGING WINDS. THE FAST MOVING
NATURE OF THE COLD FRONT WILL CARRY THE STORMS SOUTH AND EAST...OUT
OF THE OUTLOOK AREA...AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON EAST OF A LINE FROM
KANSAS CITY TO CARROLLTON TO PRINCETON THIS AFTERNOON

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Special weather statement, Sep 26, 12:18 PM CST, 1 hour 37 minutes before
MOZ007-008-014>017-022>025-030>033-038>040-044>046-054-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
118 PM CDT FRI SEP 26 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 928...IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CHARITON...COOPER...DAVIESS...GRUNDY...
HENRY...HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...
PETTIS...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER AND SULLIVAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
CHILLICOTHE...CLINTON...KIRKSVILLE...MARSHALL...MOBERLY...SEDALIA...
TRENTON AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

The radar

The Pleasant Hill radar (KEAX), 27 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
September 26, 1:55 PM CST
Where
Jackson County, 2 mi N of Blue Spgs
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
39.050, -94.283

Hail, Lafayette

When
September 26, 2:15 PM CST
Where
Lafayette County, Odessa
Measured
1.5 in hail
Reported by
POST OFFICE
Coordinates
39.000, -93.967

Thunderstorm Wind, Lafayette

When
September 26, 2:15 PM CST
Where
Lafayette County, Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
POST OFFICE
Coordinates
39.000, -93.967

Hail, Cass

When
September 26, 2:50 PM CST
Where
Cass County, Freeman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -94.550

Hail, Henry

When
September 26, 3:30 PM CST
Where
Henry County, 3 mi NW of Urich
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -94.033

Hail, Henry

When
September 26, 4:00 PM CST
Where
Henry County, Clinton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -93.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337463, 5337464, 5337465, 5337460, 5337461, 5337462.